South Carolina, 2011

Hail and Damaging Winds in South Carolina, May 13, 2011

May 13, 2011 · NWS CAE · 11 events in 8 counties and zones

Scattered severe thunderstorms produced large hail and damage winds across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms produced large hail and damage winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 13, 4:16 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 13, 4:16 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT FRI MAY 13 2011

.SYNOPSIS...
AN UPPER-LEVEL RIDGE OVER THE AREA WILL SHIFT OFF THE COAST
TONIGHT AS A STRONG UPPER-LEVEL TROUGH APPROACHES FROM THE WEST
TONIGHT INTO SATURDAY...INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHEAST. A COLD FRONT WILL MOVE ACROSS
THE AREA SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE AS OF 450 PM...SEVERE THUNDERSTORM WATCH ISSUED FOR THE
EXTREME NORTHERN COUNTIES UNTO 11 PM EDT THIS EVENING. STRONG
CONVECTION EXPECTED TO DEVELOP OVER CENTRAL NC AND MAY CLIP
PORTIONS OF LANCASTER AND CHESTERFIELD COUNTIES LATER THIS
EVENING. CONVECTION ALSO DEVELOPING JUST WEST OF THE CSRA AND
MOVING EASTWARD. HAVE INCREASED POPS OVER THE CSRA AND THE
NORTHERN COUNTIES FOR THE NEXT FEW HOURS.

PREVIOUS DISCUSSION...LOW PRESSURE MOVING WILL CONTINUE MOVING
TOWARD THE FORECAST AREA FROM THE MID MS VALLEY OVERNIGHT AS THE
UPPER LEVEL RIDGE AXIS FINALLY BREAKS DOWN AND PUSHES OFFSHORE.
MODEL CONSISTENCY DURING THIS TIME FRAME HAS BEEN LESS THAN
DESIRABLE RESULTING IN LOW CONFIDENCE. INSTABILITY WILL BE
INCREASING OVERNIGHT...ESPECIALLY TOWARD DAYBREAK IN THE CSRA...AS
THE UPPER LEVEL TROUGH SWINGS TOWARD THE AREA AND BEGINS TO SHIFT
FROM POSITIVE TO NEGATIVE TILT. EXPECT THE CHANCES OF SHOWERS AND
THUNDERSTORMS TO INCREASE NEAR DAYBREAK...HOWEVER DO NOT EXPECT
ANYTHING HIGHER THAN CHANCE POPS THROUGH DAYBREAK. CLOUDS WILL BE
PLENTIFUL OVERNIGHT WITH TEMPERATURES FOR MOST LOCATIONS EXPECTED
IN THE MID 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LOW APPROACHING FROM TENNESSEE/KENTUCKY SATURDAY. MODELS
SHOW A SERIES OF SHORT WAVES MOVING OVER THE AREA DURING THE
DAY...ONE IN THE MORNING AND ANOTHER ONE IN THE AFTERNOON OR
EVENING. INSTABILITY EXPECTED TO BE MODERATE. 850MB MOISTURE FLUX
HOWEVER LOOKS WEAK HOWEVER AND PRECIPITABLE WATER VALUES
LOW...SO MOISTURE MAY BE LIMITED.

BUT WITH CONTINUED COOLING ALOFT ASSOCIATED WITH THE UPPER LOW AND
CONVERGENCE INTO A SURFACE TROUGH...EXPECT AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING AHEAD OF COLD FRONT.

SLIGHT RISK IS OUTLOOKED BY SPC FOR SATURDAY WITH CONTINUED
POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS AND HAIL. FRONT
MOVING THROUGH DURING THE EVENING SO REDUCED POPS TO BELOW 15
PERCENT BY MIDNIGHT AS FRONT PUSHES EAST OF THE MIDLANDS. THE NAM
AND GFS INDICATE CONTINUED TROUGHING SUNDAY BUT A WESTERLY LOW-
LEVEL FLOW BRINGS DRYING. THE LATEST GUIDANCE INDICATES UPPER LOW
WILL REMAIN NORTHWEST OF THE REGION THROUGH SUNDAY...REDUCING
THREAT FOR SHOWERS SO REMOVED POPS SUNDAY/SUNDAY NIGHT. MOS COOL
BIAS NOTED WITH OVERNIGHT LOWS CAE REGION OTHERWISE USED A MOS
CONSENSUS FOR TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE UPPER LOW NEAR THE REGION SHOULD BRING A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS WITH BELOW NORMAL TEMPERATURES (ABOUT
10 DEGREES) THROUGH WEDNESDAY. THE GFS SHOWS THE LOW SHIFTING
FARTHER NORTH SUPPORTING LOW POPS FOR REST OF THE PERIOD.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH MVFR/IFR IN EARLY
MORNING FOG AND STRATUS AGAIN POSSIBLE. SHOWERS AND THUNDERSTORMS
HAVE BEGUN TO DEVELOP OVER THE AREA WITH MOST OF THE ACTIVITY FROM
WEST OF AGS TO SOUTHEAST OF OGB. AS SUCH HAVE UPDATED AGS/DNL/OGB
TAFS TO INCLUDE CB AND VCTS THROUGH 14/02Z AS ACTIVITY SHOULD
DIMINISH WITH SUNSET. EXPECT COVERAGE OF THUNDERSTORMS TO REMAIN
LIMITED SO HAVE NOT INCLUDED THUNDER AT ANY TAF SITES ATTM. NEXT
CONCERN WILL ARRIVE AROUND DAYBREAK AS AN UPPER LEVEL TROUGH
SWINGS INTO THE AREA INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS. HAVE KEPT ANY MENTION OF CB OR THUNDER OUT OF THE
TAFS ATTM AS MODEL CONSISTENCY HAS BEEN LOW FOR THAT TIME PERIOD.

EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING MVFR FOG/STRATUS AS
WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 13, 5:04 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT FRI MAY 13 2011

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-142215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
604 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-142215-
LANCASTER-CHESTERFIELD-
604 PM EDT FRI MAY 13 2011

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 73 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
May 13, 5:41 PM EST to 5:45 PM EST
Where
Aiken County, 0.9 mi SW of Aiken
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.540, -81.730

Sheriff reported trees down on the road and powerlines near the intersection of Trolley Line Road and Vaucluse Road in Aiken.

Thunderstorm Wind, Lexington

When
May 13, 6:30 PM EST to 6:34 PM EST
Where
Lexington County, 1.72 mi E of Samaria
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.820, -81.450

Sheriff reported trees down and across Quattlebaum Road near I-20.

Thunderstorm Wind, Lexington

When
May 13, 7:03 PM EST to 7:07 PM EST
Where
Lexington County, 3.09 mi NW of Arthur
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
34.000, -81.190

NWS employee reported trees down off Mineral Springs road near Lexington.

Thunderstorm Wind, Richland

When
May 13, 7:15 PM EST to 7:19 PM EST
Where
Richland County, 1.15 mi W of Columbia
Measured
55 kt (63 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
34.000, -81.040

Sheriff reported trees down at Victoria and Wallace streets. One was on a vehicle. Time estimated from radar.

Hail, Orangeburg

When
May 13, 7:45 PM EST to 7:47 PM EST
Where
Orangeburg County, Cope
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.380, -81.000

Spotter reported nickel size hail in Cope.

Thunderstorm Wind, Lee

When
May 13, 8:30 PM EST to 8:34 PM EST
Where
Lee County, 1.85 mi ESE of Ashwood
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.120, -80.270

Sheriff reported trees down on Racoon road between Manville and St Charles.

Hail, Calhoun

When
May 13, 8:40 PM EST to 8:42 PM EST
Where
Calhoun County, 3.88 mi SE of Lone Star
Measured
1.75 in hail
Reported by
Public
Coordinates
33.580, -80.553

Public reported golfball size hail near Old River Road and Fairway Road near the lake.

Hail, Bamberg

When
May 13, 8:40 PM EST to 8:42 PM EST
Where
Bamberg County, Bamberg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.300, -81.030

Sheriff reported quarter size hail near Bamberg.

Thunderstorm Wind, Clarendon

When
May 13, 9:15 PM EST to 9:19 PM EST
Where
Clarendon County, 2.15 mi SSW of Summerton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.590, -80.360

Highway Patrol reported trees down near mile markers 108 and 110 on I-95.

Hail, Bamberg

When
May 13, 9:23 PM EST to 9:25 PM EST
Where
Bamberg County, Denmark
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -81.150

Public reported quarter size hail near Denmark.

Thunderstorm Wind, Clarendon

When
May 13, 9:32 PM EST to 9:36 PM EST
Where
Clarendon County, 2.07 mi N of Jordan
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.630, -80.220

Highway Patrol reported trees down near HWY 260 and Racoon Road intersection.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291763, 291764, 291774, 291765, 291781, 291773, 291775, 291780, 291766, 291778, 291767.